A case of drug-induced hypersensitivity syndrome with hemophagocytic syndrome associated with lamotrigine

Kazuyo Kita, Taizou Takeshita, Eijo Matsuishi, Masutaka Furue

Research output: Contribution to journalArticle

Abstract

A 16-year-old man with bipolar disorder showed progressive symptoms, so lamotrigine was added to his current sodium valproate medication. Two weeks after the lamotrigine addition, he developed erythema on his face accompanied by fever, eosinophilia, liver dysfunction, and cervical lymphadenopathy. He was admitted to hospital, where we diagnosed him as having drug-induced hypersensitivity syndrome (DIHS). He was started on steroid therapy, but 22 days after the onset of DIHS, erosions appeared on the trunk and in the mouth. We suspected toxic epidermal necrolysis (TEN), so plasmapheresis, steroid pulse therapy (mPSL 1 g x 3 days) and intravenous immunoglobulin (IVIG) therapy (5 g/day x3 days) were performed. Blood laboratory data were normalized, but the high fever remained. On day 41, a marked decrease in neutrophils was noted, and a bone marrow aspiration was performed in order to examine the differential diagnosis of hemophagocytic syndrome (HPS). He showed activation of the reticuloendothelial system, consistent with the findings of advanced hemophagocytosis. HPS should be considered a rare but serious sequela associated with DIHS. It is thus important to distinguish serious infectious disease from HPS when clinical evidence resembling HPS is found during treatment of DIHS.

Original languageEnglish
Pages (from-to)324-329
Number of pages6
JournalNishinihon Journal of Dermatology
Volume76
Issue number4
DOIs
Publication statusPublished - Jan 1 2014

Fingerprint

Drug Hypersensitivity Syndrome
Hemophagocytic Lymphohistiocytosis
Fever
Steroids
Stevens-Johnson Syndrome
Mononuclear Phagocyte System
Passive Immunization
Plasmapheresis
Intravenous Immunoglobulins
Valproic Acid
Eosinophilia
Erythema
Bipolar Disorder
Communicable Diseases
Mouth
Liver Diseases
Neutrophils
Differential Diagnosis
Therapeutics
Bone Marrow

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

A case of drug-induced hypersensitivity syndrome with hemophagocytic syndrome associated with lamotrigine. / Kita, Kazuyo; Takeshita, Taizou; Matsuishi, Eijo; Furue, Masutaka.

In: Nishinihon Journal of Dermatology, Vol. 76, No. 4, 01.01.2014, p. 324-329.

Research output: Contribution to journalArticle

@article{cdfbe4fffbd241a1bd47dd1e5d73f5d2,
title = "A case of drug-induced hypersensitivity syndrome with hemophagocytic syndrome associated with lamotrigine",
abstract = "A 16-year-old man with bipolar disorder showed progressive symptoms, so lamotrigine was added to his current sodium valproate medication. Two weeks after the lamotrigine addition, he developed erythema on his face accompanied by fever, eosinophilia, liver dysfunction, and cervical lymphadenopathy. He was admitted to hospital, where we diagnosed him as having drug-induced hypersensitivity syndrome (DIHS). He was started on steroid therapy, but 22 days after the onset of DIHS, erosions appeared on the trunk and in the mouth. We suspected toxic epidermal necrolysis (TEN), so plasmapheresis, steroid pulse therapy (mPSL 1 g x 3 days) and intravenous immunoglobulin (IVIG) therapy (5 g/day x3 days) were performed. Blood laboratory data were normalized, but the high fever remained. On day 41, a marked decrease in neutrophils was noted, and a bone marrow aspiration was performed in order to examine the differential diagnosis of hemophagocytic syndrome (HPS). He showed activation of the reticuloendothelial system, consistent with the findings of advanced hemophagocytosis. HPS should be considered a rare but serious sequela associated with DIHS. It is thus important to distinguish serious infectious disease from HPS when clinical evidence resembling HPS is found during treatment of DIHS.",
author = "Kazuyo Kita and Taizou Takeshita and Eijo Matsuishi and Masutaka Furue",
year = "2014",
month = "1",
day = "1",
doi = "10.2336/nishinihonhifu.76.324",
language = "English",
volume = "76",
pages = "324--329",
journal = "Nishinihon Journal of Dermatology",
issn = "0386-9784",
publisher = "Kyushu University, Faculty of Science",
number = "4",

}

TY - JOUR

T1 - A case of drug-induced hypersensitivity syndrome with hemophagocytic syndrome associated with lamotrigine

AU - Kita, Kazuyo

AU - Takeshita, Taizou

AU - Matsuishi, Eijo

AU - Furue, Masutaka

PY - 2014/1/1

Y1 - 2014/1/1

N2 - A 16-year-old man with bipolar disorder showed progressive symptoms, so lamotrigine was added to his current sodium valproate medication. Two weeks after the lamotrigine addition, he developed erythema on his face accompanied by fever, eosinophilia, liver dysfunction, and cervical lymphadenopathy. He was admitted to hospital, where we diagnosed him as having drug-induced hypersensitivity syndrome (DIHS). He was started on steroid therapy, but 22 days after the onset of DIHS, erosions appeared on the trunk and in the mouth. We suspected toxic epidermal necrolysis (TEN), so plasmapheresis, steroid pulse therapy (mPSL 1 g x 3 days) and intravenous immunoglobulin (IVIG) therapy (5 g/day x3 days) were performed. Blood laboratory data were normalized, but the high fever remained. On day 41, a marked decrease in neutrophils was noted, and a bone marrow aspiration was performed in order to examine the differential diagnosis of hemophagocytic syndrome (HPS). He showed activation of the reticuloendothelial system, consistent with the findings of advanced hemophagocytosis. HPS should be considered a rare but serious sequela associated with DIHS. It is thus important to distinguish serious infectious disease from HPS when clinical evidence resembling HPS is found during treatment of DIHS.

AB - A 16-year-old man with bipolar disorder showed progressive symptoms, so lamotrigine was added to his current sodium valproate medication. Two weeks after the lamotrigine addition, he developed erythema on his face accompanied by fever, eosinophilia, liver dysfunction, and cervical lymphadenopathy. He was admitted to hospital, where we diagnosed him as having drug-induced hypersensitivity syndrome (DIHS). He was started on steroid therapy, but 22 days after the onset of DIHS, erosions appeared on the trunk and in the mouth. We suspected toxic epidermal necrolysis (TEN), so plasmapheresis, steroid pulse therapy (mPSL 1 g x 3 days) and intravenous immunoglobulin (IVIG) therapy (5 g/day x3 days) were performed. Blood laboratory data were normalized, but the high fever remained. On day 41, a marked decrease in neutrophils was noted, and a bone marrow aspiration was performed in order to examine the differential diagnosis of hemophagocytic syndrome (HPS). He showed activation of the reticuloendothelial system, consistent with the findings of advanced hemophagocytosis. HPS should be considered a rare but serious sequela associated with DIHS. It is thus important to distinguish serious infectious disease from HPS when clinical evidence resembling HPS is found during treatment of DIHS.

UR - http://www.scopus.com/inward/record.url?scp=84929612920&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929612920&partnerID=8YFLogxK

U2 - 10.2336/nishinihonhifu.76.324

DO - 10.2336/nishinihonhifu.76.324

M3 - Article

VL - 76

SP - 324

EP - 329

JO - Nishinihon Journal of Dermatology

JF - Nishinihon Journal of Dermatology

SN - 0386-9784

IS - 4

ER -